Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 138, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2005, 9:17 PM CDT for Coffey County, Osage County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2005, 9:17 PM CDT (02:17 UTC)
- Expired
- Jun 10, 2005, 10:03 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Coffey County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 6:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1256 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 110224 SVRTOP KSC031-139-110300- /O.NEW.KTOP.SV.W.0138.050611T0217Z-050611T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 917 PM CDT FRI JUN 10 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COFFEY COUNTY IN EAST CENTRAL KANSAS OSAGE COUNTY IN EAST CENTRAL KANSAS * UNTIL 1000 PM CDT * AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS NEAR 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF SCRANTON TO 5 MILES WEST OF LE ROY...OR ALONG A LINE EXTENDING FROM 24 MILES SOUTH OF TOPEKA TO 22 MILES NORTHWEST OF IOLA...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... LYNDON... SCRANTON... CARBONDALE... MELVERN... WAVERLY... POMONA LAKE... OVERBROOK... QUENEMO... STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3885 9593 3805 9593 3805 9553 3884 9552 $$
1 follow-up statement
000 WWUS53 KTOP 110303 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1003 PM CDT FRI JUN 10 2005 KSC031-139-110313- /O.EXP.KTOP.SV.W.0138.000000T0000Z-050611T0300Z/ OSAGE-COFFEY- 1003 PM CDT FRI JUN 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR COFFEY AND OSAGE COUNTIES EXPIRES AT 1000 PM CDT... AT 1003 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3885 9593 3805 9593 3805 9553 3884 9552 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:11 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, Jun 10, 3:11 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 311 PM CDT FRI JUN 10 2005 .DISCUSSION... SHORT TERM CONCERNS WILL BE POSSIBLE SEVERE WEATHER CHANCES TONIGHT AND FLOODING POTENTIAL THROUGH TOMORROW MORNING. ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE TOP CWA. CLOUDS HAVE PUT A DAMPER ON SURFACE TEMPERATURES AS ONLY A FEW LOCALES WILL SEE GLIMPSES OF SUN. THESE CLOUDS WILL ADD UNCERTAINTY TO THE SEVERE POTENTIAL LATER. LATEST RUN OF THE NAM BRINGS WAVE CURRENTLY LOCATED IN NORTHERN NEW MEXICO OUT INTO THE SOUTHERN PLAINS WHILE THE GFS SWINGS IT THROUGH CENTRAL KANSAS. WILL TREND TOWARDS A NAM SOLUTION WITH SOME SEVERE POTENTIAL FOR TOP CWA BUT MORE LIKELY ANOTHER FLOODING PROBLEM OVERNIGHT. SPC DAY ONE HAS MODERATE RISK FOR FAR SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE. WITH THE ABUNDANT RAINFALL OVER THE LAST FEW DAYS...ANY ORGANIZED AREA OF PRECIPITATION WILL LIKELY LEAD TO ADDITIONAL WATER PROBLEMS. FFG VALUES REMAIN VERY LOW IN THE .6 TO 1.6 INCH RANGE. NO CHANGES TO CURRENT FLOOD WATCH GOING. FOR SATURDAY NIGHT DRY LINE SETS UP ACROSS NORTH CENTRAL KANSAS INTO TEXAS PANHANDLE. OTHER BOUNDARIES MAY BE PRESENT FROM MORNING CONVECTION WHICH MAY BE A FOCUS FOR ISOLATED CONVECTION. THUNDERSTORMS SHOULD FORM INTO A CLUSTER AGAIN SATURDAY NIGHT AND PROPAGATE EAST INTO EASTERN KANSAS SATURDAY NIGHT. MADE LITTLE CHANGE TO POP FORECAST DURING THIS TIME PERIOD. SUNDAY AND SUNDAY NIGHT LOOKING A BIT MORE INTERESTING WITH REGARD TO HEAVY RAIN POTENTIAL. PRECIPITATAL WATER VALUES WILL INCREASE TO 1.5 TO 2.0 INCHES ACROSS EASTERN KANSAS. WAVE OVER THE ROCKIES EJECTS A WAVE/TROUGH ACROSS THE CENTRAL PLAINS WITH DIFFLUENT UPPER FLOW ACROSS EASTERN KANSAS. MAY BE FLOODING PROBLEMS ONCE AGAIN OR ONGOING SUNDAY NIGHT AND MAY NEED ANOTHER WATCH FOR THIS TIME PERIOD. IN THE EXTENDED...GFS/NAM AND ECMWF DIFFER ON THE TIMING OF THE FRONT AND UPPER TROUGH MOVING THROUGH THE PLAINS ON MONDAY HAVE GONE WITH THE SLOWER SOLUTION OF THE GFS AND INSERTED SOME SMALL POPS MONDAY EVENING...THEN DRY THEREAFTER. RIDGE BUILDS INTO THE PLAINS AND SURFACE HIGH PRESSURE RIDGE SETS UP FROM MINNESOTA TO EASTERN KANSAS. TEMPERATURES GENERALLY IN THE 60S FOR LOWS AND MID 80S FOR HIGHS. && .TOP WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH ACROSS ALL COUNTIES FOR TONIGHT THROUGH 10AM SATURDAY. &&
Hazardous weather outlook, Jun 10, 3:55 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION TO DAY ONE TIME PERIOD NATIONAL WEATHER SERVICE TOPEKA KS 355 PM CDT FRI JUN 10 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-111000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 355 PM CDT FRI JUN 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WITH VERY HEAVY RAIN ARE LIKELY TONIGHT. FLASH FLOODING FLOODING WILL POSE A SIGNIFICANT HAZARD ACROSS ALL OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. A FLOOD WATCH IS IN EFFECT THIS EVENING THROUGH MID MORNING SATURDAY. AN ISOLATED THUNDERSTORM MAY ALSO PRODUCE SOME LARGE DESTRUCTIVE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE SATURDAY THROUGH MONDAY. FLOODING WILL REMAIN A HAZARD THROUGH THIS PERIOD. CREEK AND RIVER FLOODING COULD BECOME A GREATER HAZARD. THERE IS A POSSIBILITY FOR SOME THUNDERSTORMS TO BECOME SEVERE AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 10, 6:53 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 653 PM CDT FRI JUN 10 2005 KSZ037-054>056-058-059-110500- ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE- INCLUDING THE CITIES OF...EMPORIA AND OTTAWA 653 PM CDT FRI JUN 10 2005 SEVERE THUNDERSTORM WATCH NUMBER 455 IS IN EFFECT UNTIL MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES... MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... EMPORIA OTTAWA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 10, 8:32 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 832 PM CDT FRI JUN 10 2005 KSZ011-012-023-024-026-038>040-110400- BROWN-DOUGLAS-JACKSON-JEFFERSON-NEMAHA-POTTAWATOMIE-SHAWNEE- WABAUNSEE- INCLUDING THE CITIES OF...HIAWATHA...LAWRENCE AND TOPEKA 832 PM CDT FRI JUN 10 2005 SEVERE THUNDERSTORM WATCH NUMBER 456 IS IN EFFECT UNTIL 1100 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA BROWN JACKSON POTTAWATOMIE JEFFERSON SHAWNEE WABAUNSEE DOUGLAS SOME CITIES IN THE WATCH ARE... LAWRENCE TOPEKA HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jun 10, 9:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT FRI JUN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 3 E ADMIRE 38.64N 96.05W
06/10/2005 1.00 INCH LYON KS TRAINED SPOTTER
0900 PM HAIL 5 W OSAGE CITY 38.63N 95.92W
06/10/2005 1.00 INCH OSAGE KS TRAINED SPOTTER
0914 PM HAIL OSAGE CITY 38.63N 95.83W
06/10/2005 0.88 INCH OSAGE KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:44 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Morris | 46 min |
| Jun 10, 8:25 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 35 min |
| Jun 10, 8:29 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage, Wabaunsee | 35 min |
| Jun 11, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 48 min |
| Jun 11, 2:44 AM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.